Your pediatric nephrologist has prescribed “steroid” medication for your child’s kidney condition. The benefits can be judged by reduction in urine protein and/or number of red blood cells in the urine. If kidney function is impaired, it may get better.
However, there are a number of unwanted effects of steroid therapy, all of which are dose and duration related. That phrase means that the higher the dose and the longer it is taken, the more significant these unwanted effects are likely to be. As the dose is reduced, they will become less significant. If steroid therapy is eventually stopped, all the unwanted effects will disappear, except for stretch marks (see below).
These are presented in order of frequency and importance.
- By the second week of treatment, appetite will increase, resulting in weight gain, mainly in the abdomen and face. Although temporary, depending upon the age of the child, this can be disturbing. Depending upon the rate and amount of weight gained, the skin can become “stretched,” producing stretch marks. This is uncommon in school age children.Also by the second week or so, some children and teens will become more irritable, have lower frustration tolerance, cry more easily. Some may feel and act depressed, others hyperactive. Parents should be attentive to the possibility of these behavior and personality changes.
- Teenagers can develop acne (pimples) on the face, upper chest and back.
- Blood pressure can get higher; we recommend that your local doctor measure your child’s blood pressure at least weekly for the first month of high dose daily steroid therapy.
- Any infection can be more serious. Report any fever to your doctor and remind him/her that your child is on steroid therapy.
- Steroid treatment can cause the body’s own steroid production to stop. If it is taken daily for more than two weeks, you must never abruptly stop it; it must be withdrawn gradually.
- Particularly in those children with a family history of diabetes, there is a risk that steroid therapy can cause high blood glucose (sugar) and even full blown diabetes.
- There is a very small risk of stomach or intestinal irritation or bleeding. Report any significant abdominal pain or vomiting.
- With prolonged use (months to years), there can be
- Slowing of growth
- Cataract (density in lens of the eye)
- Loss of bone calcium
Your pediatric nephrologist will make every effort to minimize your child’s exposure to steroid therapy. Strategies to reduce exposure include slow reduction in dose, sometimes giving the medication every other day, monitoring the urine for protein and/or red blood cell number and kidney function by blood test. If unwanted steroid effects become unmanageable, alternative drugs may be substituted, although every drug has its own unwanted effects.